Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 257, NWS Dodge City, KS

September 8, 2025Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 8, 2025, 1:33 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2025, 1:33 PM CDT (18:33 UTC)
Expired
Sep 8, 2025, 1:57 PM CDT
In force
24 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 11:00 AM CDT, 2 hours 33 minutes earlier. Its key messages:

  • Severe thunderstorms are possible this afternoon and evening favoring areas south and east of Dodge City. Primary hazards are large hail and damaging wind gusts.
  • Additional thunderstorms are possible Tuesday afternoon and evening, but low ensemble member agreement reduces confidence.
  • Near-normal temperatures through Friday, followed by below- normal temperatures over the weekend.
Area forecast discussion, Sep 8, 11:00 AM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1100 AM CDT Mon Sep 8 2025

.KEY MESSAGES...

- Severe thunderstorms are possible this afternoon and evening
  favoring areas south and east of Dodge City. Primary hazards
  are large hail and damaging wind gusts.

- Additional thunderstorms are possible Tuesday afternoon and
  evening, but low ensemble member agreement reduces confidence.

- Near-normal temperatures through Friday, followed by below-
  normal temperatures over the weekend.

&&

.DISCUSSION...
Issued at 200 AM CDT Mon Sep 8 2025

Early morning water vapor satellite imagery and RAP upper air
analysis reveal a rather unremarkable synoptic pattern, with
weak troughing east of the High Plains, and weak ridging to the
west of the High Plains. At the surface, broad high pressure
engulfs almost the entire eastern CONUS, while lee troughing
is spread out along the front range of the Rockies. Given weak
low-level warm advection and a shortwave impulse ejecting onto
the central plains, some pre-sunrise showers and thunderstorms
may develop favoring areas along and east of US-183, and
continue into the late morning/early afternoon. This activity
will likely be sub-severe, posing little to no threats.
Thunderstorm outflow and convective cloud debris will impact the
temperature forecast, as areas that see precipitation will enjoy
another day of well-below normal highs in the upper 70s. Farther
west, afternoon highs will steadily increase from the low 80s
near US-283 to the low 90s along the KS/CO border. Another, more
significant round of thunderstorms appears possible across our
southeast zones, beginning after 22Z. While synoptic-scale
forcing for ascent will be minimal, strong insolation will
likely result in convective temperatures being achieved for
areas south and east of Dodge City. 2000-3000 J/kg of SBCAPE and
35-40 kts of bulk shear will support a severe threat with this
activity, with large hail and damaging wind gusts the primary
threats. Convection should clear the KS/OK border by 01-02Z, and
the remainder of the overnight period will be quiet with lows
in the upper 50s/low 60s.

Daytime Tuesday, short range ensembles agree upper level ridging
will advance eastward to over the High Plains as a strong
longwave trough makes landfall on the west coast. As a result of
increased subsidence atop the central plains, all zones will see
an uptick in temperatures with afternoon highs rising into the
upper 80s to low 90s. HREF members do suggest a varying degree
of additional thunderstorms Tuesday afternoon and evening, but
little to no agreement between them renders confidence low on
the spatiotemporal details.

Wednesday through the end of the period, medium range ensembles
agree the upper level ridge will gradually shift eastward as the
strong upper low pushes from upstream. This trend supports
continued near-normal temperatures through the end of the work
week followed by below-normal temperatures over the weekend as
the trough draws closer. Precipitation chances will be limited
but not zero, with ensemble meteograms displaying the strongest
signal Wednesday evening.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1111 AM CDT Mon Sep 8 2025

VFR expected through TAF pd. It remains very uncertain tonight where
storms will be. Models are not in any agreement. Therefore, do not
have high enough confidence to insert TSRA in the TAFs for now. Will
watch and amend if trends become any more clear with time. Otherwise
breezy southerly winds 15-25 kt with higher gusts will continue during
the daylight hours. Winds should subside by dusk.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Springer
AVIATION...Sugden
Hazardous weather outlook, Sep 8, 2:06 AM CDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
206 AM CDT Mon Sep 8 2025

KSZ030-031-043>046-061>066-074>081-084>090-090715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
206 AM CDT Mon Sep 8 2025 /106 AM MDT Mon Sep 8 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon and evening
favoring areas south and east of Dodge City. Primary hazards will
be large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another round of thunderstorms, some potentially severe, is
possible Tuesday afternoon and evening. While spatiotemporal
discrepancies between guidance members decreases confidence, the
highest probability of thunderstorms exists west of US-283.
Primary hazards will be large hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Special weather statement, Sep 8, 11:37 AM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1137 AM CDT Mon Sep 8 2025

KSZ081-081700-
Pratt KS-
1137 AM CDT Mon Sep 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PRATT COUNTY
THROUGH NOON CDT...

At 1137 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cairo, moving east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of southeastern Pratt
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3747 9851 3749 9862 3763 9863 3764 9847
      3747 9847
TIME...MOT...LOC 1637Z 272DEG 27KT 3756 9854

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SUGDEN
Special weather statement, Sep 8, 12:41 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1241 PM CDT Mon Sep 8 2025

KSZ066-081800-
Stafford KS-
1241 PM CDT Mon Sep 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN STAFFORD COUNTY
THROUGH 100 PM CDT...

At 1241 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Raymond, or 9 miles south of Ellinwood, moving
east at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of northeastern
Stafford County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3813 9862 3826 9861 3826 9847 3812 9847
TIME...MOT...LOC 1741Z 273DEG 33KT 3822 9854

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SUGDEN
Special weather statement, Sep 8, 1:00 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
100 PM CDT Mon Sep 8 2025

KSZ066-081830-
Stafford KS-
100 PM CDT Mon Sep 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN STAFFORD COUNTY
THROUGH 130 PM CDT...

At 100 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stafford, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Zenith around 105 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3784 9868 3802 9868 3804 9847 3782 9848
TIME...MOT...LOC 1800Z 270DEG 24KT 3793 9859

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SUGDEN
Special weather statement, Sep 8, 1:29 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
129 PM CDT Mon Sep 8 2025

KSZ066-081-081915-
Pratt KS-Stafford KS-
129 PM CDT Mon Sep 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES THROUGH 215 PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stafford, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Stafford around 135 PM CDT.
  Neola around 145 PM CDT.

Other locations in the path of this storm include Zenith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3779 9879 3799 9877 3800 9847 3783 9847
      3782 9846 3776 9847
TIME...MOT...LOC 1829Z 273DEG 23KT 3791 9869

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 9:23 AM CDTSevere Thunderstorm WarningDDCStafford53 min
Sep 8, 11:37 AM CDTSpecial Weather StatementDDCPratt23 min
Sep 8, 12:41 PM CDTSpecial Weather StatementDDCStafford19 min
Sep 8, 1:00 PM CDTSpecial Weather StatementDDCStafford30 min
Sep 8, 1:29 PM CDTSpecial Weather StatementDDCStafford46 min
Sep 8, 3:13 PM CDTSpecial Weather StatementDDCPratt47 min
Sep 8, 3:57 PM CDTSpecial Weather StatementDDCPratt33 min
Sep 8, 4:29 PM CDTSpecial Weather StatementDDCClark46 min
Sep 8, 4:31 PM CDTSpecial Weather StatementDDCBarber44 min
Sep 8, 4:34 PM CDTSpecial Weather StatementDDCKiowa41 min
Sep 8, 4:43 PM CDTSevere Thunderstorm WarningDDCClark, Comanche47 min
Sep 8, 4:51 PM CDTSevere Thunderstorm WarningDDCKiowa39 min
Sep 8, 5:05 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark40 min
Sep 8, 5:22 PM CDTTornado WarningDDCClark38 min
Sep 8, 5:26 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt49 min
Sep 8, 6:13 PM CDTSpecial Weather StatementDDCComanche47 min
Sep 8, 6:25 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Comanche50 min
Sep 8, 6:28 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Ford47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.